[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.166.89.187. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
January 22, 1992

Transient Myopia Following Metronidazole Treatment for Trichomonas vaginalis

Author Affiliations

Chaim Shiba Medical Center Tel-Hashomer, Israel

JAMA. 1992;267(4):511-512. doi:10.1001/jama.1992.03480040059029
Abstract

To the Editor.  —Transient myopia may occur as a toxic reaction to sulfa-derived drugs (including sulfonamides and acetazolamide),1 corticosteroids,2 promethazine hydrochloride (Phenergan), autonomic blocking agents,3 bromocriptine,4 tetracycline,5 and isosorbide dinitrate.

Report of a Case.  —Recently, one of our young patients was treated with oral metronidazole for Trichomonas vaginalis infection. After 11 days of treatment, she was brought to our emergency department claiming that she had suddenly become "blind" after a good night's sleep. The visual acuity was counting fingers in both eyes correctable to 6/6 by the addition of —3.0 diopters. A similar refraction was found after cycloplegia. Pupils were equally reactive to light without a Marcus Gunn defect. Slit-lamp examination revealed a shallow anterior chamber and a normal lens, vitreous, and retina. The A-scan ultrasonic measurements demonstrated a marked shallowing of anterior chamber depth (50%) combined with thickening of the lens. The metronidazole was

×